Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sums of numbers with small partial quotients


Author: S. Astels
Journal: Proc. Amer. Math. Soc. 130 (2002), 637-642
MSC (2000): Primary 11J70, 11Y65; Secondary 37C70
DOI: https://doi.org/10.1090/S0002-9939-01-06136-6
Published electronically: June 20, 2001
MathSciNet review: 1866013
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

In a paper of James Hlavka it is stated that $F(3)+F(2)+F(2)\neq{\mathbb R}$. In this manuscript we show that this is false by establishing that $F(3)\pm F(2)\pm F(2)={\mathbb R}$. We also describe the corresponding products and quotients.


References [Enhancements On Off] (What's this?)

  • 1. S. Astels. Cantor sets and numbers with restricted partial quotients (Ph.D. thesis), University of Waterloo (1999).
  • 2. S. Astels. Thickness measures for Cantor sets, Electron. Res. Announc. Amer. Math. Soc., 5 (1999), 108-111 (electronic). CMP 99:16
  • 3. S. Astels. Cantor sets and numbers with restricted partial quotients, Trans. Amer. Math. Soc., 352 (2000), 133-170. MR 2000c:11113
  • 4. S. Astels. Sums of numbers with small partial quotients II, J. Number Theory (to appear).
  • 5. S. Astels. Products and quotients of numbers with small partial quotients, J. Theor. Nombres Bordeaux (to appear).
  • 6. G. A. Freiman. On the beginning of Hall's ray, chapter V in Teorija cisel (Number Theory), Kalininskii Gosudarstvennyi Universitet, Moscow, 1973. MR 55:2781
  • 7. Marshall Hall, Jr. On the sum and product of continued fractions, Ann. of Math., 48 (1947), 966-993. MR 9:226b
  • 8. James L. Hlavka. Results on sums of continued fractions, Trans. Amer. Math. Soc., 211 (1975), 123-134. MR 51:12720
  • 9. Hanno Schecker. Uber die Menge der Zahlen, die als Minima quadratischer Formen auftreten, J. Number Theory, 9 (1977), 121-141. MR 57:5914

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J70, 11Y65, 37C70

Retrieve articles in all journals with MSC (2000): 11J70, 11Y65, 37C70


Additional Information

S. Astels
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: sastels@math.uga.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06136-6
Keywords: Continued fractions, Cantor sets, sums of sets
Received by editor(s): August 28, 2000
Published electronically: June 20, 2001
Additional Notes: The author’s research was supported in part by the Natural Sciences and Engineering Research Council of Canada.
Communicated by: David E. Rohrlich
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society